Nephrogenic Systemic Fibrosis (NSF) is a serious, life-threatening skin disorder, which has recently been linked to the use of gadolinium-based contrast agents during MRI or MRA procedures.
What is Nephrogenic Systemic Fibrosis?
Nephrogenic Systemic Fibrosis (NSF), also known as Nephrogenic Fibrosing Dermopathy (NFD), is a skin condition that is often described as a swelling and tightening of the skin, usually limited to the extremities. The condition may develop over a short period of days or could take weeks to fully develop. Severely affected patients may be unable to walk, or fully extend the joints of their arms, hands, legs, and feet. Complaints of muscle weakness are common.
Signs and Symptoms of Nephrogenic Systemic Fibrosis
People that have developed Nephrogenic Systemic Fibrosis generally exhibit the following symptoms:
- Hardening and tightening of the skin
- Red or dark patches on the skin
- Yellow spots on the whites of the eyes
- Stiffness in joints and trouble moving or straightening the arms, hands, legs, or feet
- Pain deep in the hip bones or ribs
- Muscle weakness
According to The International Center for Nephrogenic Fibrosing Dermopathy Research (ICNFDR), “there is no consistently successful treatment for NSF, improving renal function (due to any modality) seems to slow or arrest NSF (and in many cases allows for gradual reversal of the process over time).”
Nephrogenic Systemic Fibrosis treatments that have been tried and continue to be investigated include:
- Oral steroids (prednisone)
- Topical Dovonex (under occlusion)
- Extracorporeal photopheresis (ECP)
- Ultraviolet therapy
- Physical therapy (PT)
- Pentoxifylline (PXF)
- High Dose Intravenous Ig Therapy
- Renal transplantation
Nephrogenic Systemic Fibrosis & Gadolinium-Based Contrast Agents
UPDATE: Read the May 23, 2007 FDA press release, “FDA Requests Boxed Warning for Contrast Agents Used to Improve MRI Images.”
The U.S. Food and Drug Administration (FDA) has requested the manufacturers of gadolinium-based contrast agents to add a new boxed warning on the product labeling because of new reports linking the agents to a life-threatening skin disorder.